Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 36, NWS Midland/Odessa, TX

December 18, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 18, 2011, 3:33 AM MST for Eddy County, New Mexico. It took effect at Dec 19, 2011, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 18, 2011, 3:33 AM MST (10:33 UTC)
In effect from
Dec 19, 2011, 11:00 AM MST
Expired
Dec 18, 2011, 2:30 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WWUS74 KMAF 181033
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST SUN DEC 18 2011

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS MONDAY AFTERNOON
AND EVENING...

.A STRONG UPPER LOW WILL MOVE ACROSS THE REGION MONDAY AND MAY 
RESULT IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS.  SOUTHWEST
WINDS OF 40 MPH OR GREATER ALONG WITH GUSTS TO 60 MPH ARE POSSIBLE
ACROSS THE GUADALUPE MOUNTAINS MONDAY AFTERNOON AND EVENING.  AS
THE UPPER LOW MOVES NORTHEAST OF THE REGION MONDAY NIGHT... WIND
SPEEDS WILL DECREASE ACROSS THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-182200-
/O.NEW.KMAF.HW.A.0036.111219T1800Z-111220T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
333 AM MST SUN DEC 18 2011

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING. 

* EVENT...HIGH WIND FOR THE GUADALUPE MOUNTAINS.

* TIMING...MONDAY AFTERNOON AND EVENING.

* WINDS...SOUTHWEST 40 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY TRAVELING
  THROUGH THE GUADALUPE MOUNTAINS. LIGHT AIRCRAFT MAY ENCOUNTER
  SEVERE TURBULENCE AND SHOULD AVOID FLYING NEAR THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
723 
WWUS74 KMAF 182130
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CST SUN DEC 18 2011

...STRONG WINDS WILL IMPACT THE GUADALUPE AND DAVIS MOUNTAINS
MONDAY AND MONDAY EVENING...WITH VERY WINDY CONDITIONS EXPECTED
ACROSS THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER TRANS
PECOS REGION...AND THE MARFA PLATEAU MONDAY...

.AN INTENSE UPPER LEVEL STORM SYSTEM WILL LIFT ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO MONDAY. STRONG WINDS ON THE BASE OF THIS
SYSTEM...ALONG WITH AN ASSOCIATED TIGHT SURFACE PRESSURE GRADIENT
WILL RESULT IN VERY WINDY CONDITIONS ACROSS THE VAN HORN AND
HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE MARFA
PLATEAU...WITH HIGH WINDS IMPACTING THE GUADALUPE AND DAVIS
MOUNTAINS. WIND SPEEDS SHOULD BEGIN TO DECREASE ACROSS THE PLAINS
AREAS LATE MONDAY AFTERNOON...AND ACROSS THE MOUNTAINS MONDAY
EVENING. 

NMZ027-TXZ258-191100-
/O.UPG.KMAF.HW.A.0036.111219T1800Z-111220T0600Z/
/O.NEW.KMAF.HW.W.0056.111219T1600Z-111220T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
230 PM MST SUN DEC 18 2011

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 11 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS...WHICH IS IN EFFECT
FROM 9 AM TO 11 PM MST MONDAY. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT.

* EVENT...STRONG WINDS ASSOCIATED WITH AN INTENSE UPPER LEVEL
  STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A PERIOD OF
  HIGH WINDS TO THE GUADALUPE MOUNTAINS.

* TIMING...MONDAY MORNING THROUGH MONDAY EVENING.

* WINDS...SOUTHWEST 40 TO 50 MPH...WITH GUSTS TO 70 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTY TRAVELING
  THROUGH THE GUADALUPE MOUNTAINS...ESPECIALLY ALONG U.S. HIGHWAY
  62 180 THROUGH GUADALUPE PASS. LIGHT AIRCRAFT MAY ENCOUNTER
  SEVERE TURBULENCE AND SHOULD AVOID FLYING NEAR THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ074-191100-
/O.NEW.KMAF.HW.W.0056.111219T1600Z-111220T0600Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITIES OF...ALPINE...FORT DAVIS
330 PM CST SUN DEC 18 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM MONDAY TO MIDNIGHT CST
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING FOR THE DAVIS MOUNTAINS...WHICH IS IN EFFECT FROM 10
AM MONDAY TO MIDNIGHT CST MONDAY NIGHT.

* EVENT...STRONG WINDS ASSOCIATED WITH AN INTENSE UPPER LEVEL
  STORM SYSTEM MOVING ACROSS THE REGION WILL BRING A PERIOD OF
  HIGH WINDS TO THE DAVIS MOUNTAINS.

* TIMING...MONDAY MORNING THROUGH MONDAY EVENING. 

* WINDS...SOUTHWEST 35 TO 45 MPH...WITH GUSTS OVER 60 MPH.

* IMPACTS...WINDS WILL BE PARTICULARLY HAZARDOUS AT HIGHER
  ELEVATIONS WHERE THE STRONGEST WINDS ARE LIKELY TO OCCUR. BE
  ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS AREAS. ABRUPT
  CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP TURNS OR
  PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF CONTROL OF
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-058-080-191100-
/O.NEW.KMAF.WI.Y.0026.111219T1600Z-111220T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
INCLUDING THE CITIES OF...VAN HORN...PECOS...MARFA
330 PM CST SUN DEC 18 2011

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY FOR THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER
TRANS PECOS REGION...AND THE MARFA PLATEAU...WHICH IS IN EFFECT
FROM 10 AM TO 6 PM CST MONDAY.

* EVENT...A TIGHT SURFACE PRESSURE GRADIENT ASSOCIATED WITH AN
  INTENSE UPPER LEVEL STORM SYSTEM MOVING ACROSS THE REGION WILL
  BRING A PERIOD OF VERY WINDY CONDITIONS ACROSS THE VAN HORN AND
  HIGHWAY 54 CORRIDOR...THE UPPER TRANS PECOS REGION...AND THE
  MARFA PLATEAU.

* TIMING...MONDAY MORNING AND AFTERNOON.

* WINDS...SOUTHWEST 30 TO 35 MPH...WITH GUSTS TO 50 MPH.

* IMPACTS...DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH 
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...ESPECIALLY WHEN DRIVING ALONG NORTH AND SOUTH ORIENTED
  ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OVER 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 18, 3:01 AM MST, 32 minutes earlier.

Area forecast discussion, Dec 18, 3:01 AM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 AM CST SUN DEC 18 2011

.DISCUSSION...
A LARGE CUT OFF LOW CURRENTLY OFF THE COAST OF BAJA IS SET TO WOBBLE
EAST TODAY AND ROLL OVER THE AREA MONDAY.  AS IT APPROACHES... PRECIP
CHANCES WILL BE ON THE INCREASE.  PRECIP SHOULD BEGIN AS RAIN AND
MAY CHANGE OVER TO SNOW OVER THE MOUNTAINS AND NORTHERN CWA.  LITTLE
BREAK AFTER THIS LOW AS A 2ND UPPER TROUGH IS EXPECTED TO SWING
ACROSS THE AREA WEDNESDAY AND A 3RD TROUGH LATER IN THE WEEK.  NOT
EXPECTING MUCH PRECIPITATION WITH THE 2ND AND 3RD TROUGH AS MOISTURE
WILL NOT HAVE MUCH TIME TO RECOVER FROM THE 1ST LOW.

TODAY AND MONDAY SHOULD BE RELATIVELY WARM BEFORE A STRONG COLD
FRONT HITS THE AREA LATE MONDAY AFTERNOON.  EXPECT WILL NOT BE MUCH
SUNSHINE THE NEXT COUPLE OF DAYS.  TEMPS WILL FALL ACROSS THE
NORTHWEST FIRST WITH COLD AIR ADVECTION CONTINUING THROUGH THE
EVENING AND OVERNIGHT.  HAVE STAYED TOWARD THE COOLER SIDE OF
GUIDANCE.  TEMPS RECOVER BRIEFLY WEDNESDAY BEFORE ANOTHER COLD
FRONT ON THURSDAY KNOCKS HIGHS BACK INTO THE 40S.  TEMPS SHOULD
SLOWLY WARM THROUGH SATURDAY WITH ANOTHER FRONT POSSIBLE CHRISTMAS
MORNING.

AS FAR AS PRECIP CHANCES HAVE HAD A FEW RETURNS ON RADAR THIS
MORNING... WILL LEAVE IN MENTION OF ISOLATED SHOWERS TODAY BUT
NOT EXPECTING MUCH MEASURABLE RAINFALL UNTIL TONIGHT.  COULD SEE
SOME THUNDERSTORMS WITH THIS SYSTEM AS THERE IS GOOD LIFT NEAR THE
CENTER OF THE UPPER LOW WITH LIGHTNING CURRENTLY BEING DETECTED.
THE BEST CHANCE FOR PRECIP WILL BE SUNDAY NIGHT THROUGH MONDAY
MORNING WITH MODEL QPF DEVELOPING BEST RAINFALL TONIGHT ACROSS
LEA COUNTY.  AS THE LOW MOVES NORTHEAST ACROSS THE AREA IT APPEARS
MUCH OF THE REGION WILL GET DRYSLOTTED.  SOME WRAP AROUND PRECIP
WILL STILL BE POSSIBLE DURING THE AFTERNOON FOR SOUTHEAST NEW MEXICO
AND THE NRN PERMIAN BASIN.  WILL LEAVE LOW POPS IN NORTHERN HALF OF
AREA MONDAY NIGHT BUT NOT EXPECTING MUCH ADDITIONAL PRECIP UNLESS
THE LOW SLOWS DOWN.

CURRENTLY EXPECTING PRECIP TO REMAIN LIQUID UNTIL MONDAY AFTERNOON
WHEN A RAIN/SNOW MIX IS POSSIBLE ACROSS SE NM. PRECIP CHANGES OVER
TO SNOW MONDAY EVENING ACROSS SE NM AND NW PB WITH A RAIN SNOW MIX
POSSIBLE ACROSS PB AND MUCH OF THE TRANS PECOS.  BY MIDNIGHT MOST
PRECIP SHOULD HAVE MOVED NORTH OF THE AREA WITH SOME LIGHT SNOW
SHOWERS POSSIBLE FOR SE NM AND NRN PB.  IF THE COLD AIR ARRIVES
SOONER THAN EXPECTED THAN PRECIP COULD CHANGE OVER TO SNOW EARLIER.
THE ACTUAL TRACK OF THE UPPER LOW WILL HAVE A LARGE IMPACT ON
POTENTIAL SNOWFALL... A SNOW ADVISORY MAY BE NEEDED MONDAY FOR PARTS
OF SOUTHEAST NEW MEXICO.

AS THE UPPER LOW COMES ACROSS COULD SEE HIGH WIND IN THE GUADALUPES
MONDAY AFTERNOON AND EVENING... WILL ISSUE A HIGH WIND WATCH.  GUSTY
WINDS COULD ALSO AFFECT THE DAVIS MTNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  48  57  30  /  20  60  80  20
CARLSBAD NM                58  41  51  28  /  20  80  60  30
DRYDEN TX                  59  47  62  33  /  20  40  40  10
FORT STOCKTON TX           59  45  58  30  /  20  60  40  20
GUADALUPE PASS TX          55  38  45  22  /  10  70  50  30
HOBBS NM                   56  43  50  26  /  20  70  70  30
MARFA TX                   57  35  52  22  /  10  60  30  20
MIDLAND INTL AIRPORT TX    57  47  56  29  /  20  60  70  20
ODESSA TX                  56  47  56  30  /  20  60  70  20
WINK TX                    61  46  58  30  /  20  70  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

78/72
Hazardous weather outlook, Dec 17, 12:08 PM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CST SAT DEC 17 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
108 PM CST SAT DEC 17 2011 /1208 PM MST SAT DEC 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER SOUTHEAST NEW MEXICO AND WEST TEXAS SUNDAY NIGHT AND MONDAY AS
A STRONG UPPER LEVEL STORM SYSTEM PASSES OVER THE AREA MONDAY.
ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...GUSTY WINDS COULD OCCUR
WITH SOME OF THESE STORMS...IN ADDITION TO LOCALLY HEAVY RAIN...IF
NOT SLEET.

A MIX OF RAIN...SLEET AND SNOW CHANGING TO ALL SNOW WILL BE POSSIBLE
MONDAY AFTERNOON AND MONDAY NIGHT OVER THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS.  AT THIS TIME...IT APPEARS THE HEAVIEST
WINTRY PRECIPITATION WILL FALL TO THE NORTH OF THE AREA...BUT AN
INCH OR TWO OF SNOW IS NOT OUT OF THE QUESTION.

STRONG WESTERLY WINDS COULD OCCUR IN THE GUADALUPE MOUNTAINS MONDAY
AS THE UPPER STORM SYSTEM PASSES.  SOME OF THESE STRONGER WINDS COULD
ALSO OCCUR IN THE DAVIS MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:30 PM MSTHigh Wind WarningMAFEddy27 hr
Dec 18, 2:30 PM MSTWind AdvisoryMAFEddy27 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.